An atypical antipsychotic medication used to treat symptoms of both schizophrenia and bipolar disorder carries the risk of potentially fatal hypersensitivity reactions, according to a September 1 announcement from the Food and Drug Administration (FDA). The agency has modified several sections of the drug label for Saphris (asenapine maleate) to reflect these dangers.
According to the FDA, approximately 235,000 prescriptions for Saphris have been dispensed since the drug’s approval two years ago. Within its first year on the market, Saphris was associated with 52 cases of Type I allergic reactions, including anaphylaxis, angiodema, low blood pressure, rapid heart rate, swollen tongue, difficulty breathing, wheezing, and/or rash.
Read more about Saphris in Psychiatric News at http://pn.psychiatryonline.org/content/45/19/26.2.full. Additional information about the history and uses of antipsychotics can be found in The Evidence-Based Guide to Antipsychotic Medications, available at http://www.appi.org/SearchCenter/Pages/SearchDetail.aspx?ItemId=62366.